Flood, Tuscola
- When
- March 13, 4:00 AM EST to March 14, 4:00 PM EST
- Where
- Tuscola County, Caro
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.483, -83.400
Warm temperatures and heavy rain led to an early Spring melt across Tuscola County, resulting in flooding across the county. Tuscola County Road Commission closed 18 roads and 2 bridges on the 13th and 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Warm temperatures and heavy rain led to an early Spring melt across Tuscola County, resulting in flooding across the county. Tuscola County Road Commission closed 18 roads and 2 bridges on the 13th and 14th. No specific damage reports were received. Damage was roughly estimated at $10K.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 13, 3:48 AM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
348 AM EST MON MAR 13 2006
.SHORT TERM...TODAY AND TONIGHT
PLENTY OF ASPECTS OF THIS STORM TO LOOK AT EARLY THIS MORNING. OF
IMMEDIATE CONCERN WILL BE THE DEGREE OF COVERAGE AND INTENSITY OF
THE CONVECTION OVERNIGHT INTO MONDAY MORNING. GIVEN COLD AIRMASS IN
PLACE THANKS TO EAST FLOW OFF THE COLD WATERS OF THE LAKE...INITIAL
ACTIVITY WILL REMAIN ELEVATED...SO AM JUST CONCERNED ABOUT POTENTIAL
FOR LARGE HAIL...AND HEAVY RAIN WHERE THUNDERSTORMS SEEM TO BE
LINING UP ALONG ELEVATED WARM FRONT FROM SOUTHERN WISCONSIN INTO OUR
NORTHERN CWA. WITH SEVERAL RIVERS IN/NEAR FLOOD STAGE UP THERE...THE
EXTRA RAIN WILL NOT HELP.
WILL MAINTAIN THE LIKELY THUNDERSTORMS THROUGH THE MORNING AS WARM
FRONT IS FORCED THROUGH THE AREA...AND SCATTERED ACTIVITY INTO THE
AFTERNOON AS THE OCCLUDING COLD FRONT SWINGS THROUGH LOWER MICHIGAN.
GIVEN THE TIME OF THE DAY...AND THE AMOUNT OF STABLE...COLD AIR IN
PLACE OVER THE AREA...SIGNIFICANT SEVERE WEATHER SHOULD BE MINIMIZED.
ALL THE SAME...AM ANTICIPATING A HAIL POTENTIAL...ESPECIALLY AROUND
DAYBREAK.
ALL IN ALL...DO NOT PLAN ON ANY SIGNIFICANT CHANGES IN THE WEATHER.
WILL JUST ADJUST TIMING FOR A QUICKER TRANSLATION THROUGH THE AREA.
AGAIN...LIKELY (NUMEROUS) THUNDERSTORMS THIS MORNING...SCATTERED
INTO THE AFTERNOON.
THE NEXT PROBLEM WILL BE STRONG WINDS IN COLD AIR ADVECTION REGIME
IN BEHIND COLD FRONT. WITH SURFACE LOW PASSING LIFTING INTO NORTHERN
LOWER MICHIGAN...AND DEEPENING SOME 10-15MB FROM 12Z THIS MORNING TO
06Z TONIGHT...PLAN ON UPGRADING THE HIGH WIND WATCH TO A WARNING.
THE TIMING FROM MID AFTERNOON INTO THE EVENING IS RATHER CONDUCTIVE
TO MIXING DOWN STRONGER FLOW (AND BUFKIT SUGGESTS MOMENTUM TRANSFER
WILL BE SUFFICIENT TO TAP AT LEAST 50 KNOTS FLOW). WILL MAINTAIN THE
SAME TIMEFRAME (4 PM-MIDNIGHT).
IN BETWEEN THESE CHALLENGES...TEMPERATURES WILL BE VERY TOUGH AS
WELL. AS WARM FRONT PULL NORTH THROUGH THE AREA...AND SOUTHWEST FLOW
DEVELOPS...WARM AIR (STILL WELL INTO THE 60S OVER IL/IN AS OF 1 AM)
WILL SURGE THROUGH MUCH OF THE CWA. WILL KEEP TEMPERATURES AROUND 70
TO THE SOUTH OF M 59 OR SO...WITH A STEADY DROP TO THE LOWER/MID 50S
OVER THE SAGINAW VALLEY/NORTHERN THUMB...WHERE BEST SURGE OF WARM
AIR WILL BE MISSED.
SECONDARY SURGE OF COLD AIR ENSUES ON WEST/NORTHWEST FLOW BY AROUND
MIDNIGHT...WITH MOISTURE WRAPPING BACK SOUTHEAST THROUGH THE STATE.
WILL MAINTAIN THE SNOW SHOWERS OVERNIGHT TONIGHT...WITH LOWS BACK
DOWN NEAR FREEZING IN MANY AREAS (MID 30S FROM DETROIT SOUTH).
&&
.LONG TERM...
00Z RUNS OF THE NAM/GFS CONTINUE TO BE SIMILAR WITH THE DEPARTING
SYSTEM...AND BOTH HAVE TRENDED MORE VERTICALLY STACKED AS IS LIFTS
INTO QUEBEC. CONSEQUENTLY THEY ARE SLOWER AND HOLD ONTO STRONG
CYCLONIC FLOW FOR LONGER ACROSS THE GREAT LAKES. DIFFERENCES EMERGE
BY MID WEEK AS THE NAM IS MUCH WEAKER WITH THE NEXT PIECE OF ENERGY
THAT SWINGS THROUGH THE CENTRAL CONUS. GFS HAS BEEN PRETTY
CONSISTENT IN THE STRENGTH OF THE SHORTWAVE AND SURFACE LOW...AND IS
SIMILAR TO THE ECMWF/UKMET/CANADIAN. THERE HAVE BEEN MODEST JUMPS
WITH RESPECT TO TRACK AND SPEED OF THE SYSTEM. GFS/ECMWF HAVE BOTH
TRENDED FASTER...AND THE GFS IS BACK FARTHER SOUTH WITH THE TRACK AS
IT DEVELOPS A STRONGER NORTHERN SHORTWAVE THAT SWINGS AROUND THE LOW
OVER THE NORTHEAST. NOT SURE IF THIS AMPLIFICATION/DEVELOPMENT IS
REALISTIC...SO WILL STICK WITH THE GOING FORECAST WHICH FEATURES A
FARTHER NORTH TRACK ON THURSDAY.
FOR TUESDAY...STRONG GRADIENT WILL CONTINUE LEADING TO ANOTHER
BLUSTERY DAY. FORECAST SOUNDINGS/TIME SECTIONS SHOW DEEP MOISTURE
STRIPPING AWAY DURING THE DAY...WITH PLENTY OF LOW LEVEL MOISTURE
BELOW THE 5KFT INVERSION. COLD AIR AND STEEP LOW-LEVEL LAPSE RATES
WILL LEAD TO LAKE EFFECT...BUT THE NORTHWESTERLY FLOW IS NOT VERY
FAVORABLE FOR SOUTHEAST MICHIGAN. HOWEVER THE STRONG GRADIENT WILL
HELP TO DISPLAY SNOW SHOWERS FARTHER INLAND...AND GIVEN THE MOISTURE
AND LAPSE RATES WILL KEEP A CHANCE OF SNOW THROUGH THE DAY. TRAILING
SHORTWAVE/SHEAR AXIS SWINGS THROUGH TUESDAY NIGHT/WEDNESDAY...WHICH
MAY HELP TO ENHANCE LAKE EFFECT. WILL INCREASE SNOW WORDING ACROSS
LAKE HURON...HOWEVER WITH DIMINISHING MOISTURE AND WEAKENING
GRADIENT WILL KEEP SOUTHEAST MICHIGAN DRY.
DIFFERENCES BETWEEN THE NAM/GFS BEGIN TO EMERGE BY WEDNESDAY...AS
NAM HOLDS ONTO THE STRONG CYCLONIC FLOW FASTER THAN THE GFS...WHICH
IS QUICKER TO BUILD THE SURFACE RIDGE INTO THE REGION. THIS IS
LIKELY RELATED TO THE UPSTREAM DIFFERENCES...WHERE THE GFS FEATURES
MORE SURFACE DEVELOPMENT ASSOCIATED WITH A STRONGER UPPER SHORTWAVE.
THE NAM HAS LITTLE SURFACE REFLECTION...WITH JUST A NARROW BAND OF
FRONTOGENETICAL LIFT THAT REMAINS SOUTH OF THE CWA. GIVEN THE LOW
CURRENTLY OVER THE NORTH PACIFIC...WOULD EXPECT MORE ENERGY TO EJECT
OUT ACROSS THE WESTERN CONUS...AND WILL CONTINUE TO LEAN TOWARD THE
STRONGER CONSENSUS SOLUTIONS. SURFACE RIDGE SWINGS THROUGH LOWER
MICHIGAN WEDNESDAY NIGHT...POTENTIALLY LEADING TO GOOD RADIATIONAL
COOLING. HOWEVER WHILE LOW-LEVELS WILL BE DRYING OUT...MID/HIGH
LEVEL MOISTURE WILL ALREADY BE INCREASING AHEAD OF THE NEXT SYSTEM.
LOW PASSES THROUGH THE OHIO VALLEY THURSDAY...AND 00Z RUNS CLEAR IT
OUT EARLY THURSDAY NIGHT. WILL HOLD ONTO MODERATE CHANCE POPS FOR
THE 24 HOUR PERIOD FOR NOW. IF THIS RELATIVELY CONSISTENT TRACK PANS
OUT WE COULD SEE A FEW INCHES OF ACCUMULATION...AT LEAST ACROSS THE
SOUTHERN CWA.
ARCTIC HIGH BUILDS DOWN ACROSS THE CENTRAL CONUS BY THE WEEKEND...AS
A LONGWAVE TROUGH AMPLIFIES ACROSS THE WEST COAST. GFS/ECMWF
CONTINUE TO BE PRETTY CONSISTENT THROUGH THE WEEKEND...ALTHOUGH THE
TRENDS MORE PROGRESSIVE BY THE END OF THE FORECAST PERIOD. IT BRINGS
THE WESTERN TROUGH INTO THE PLAINS ON MONDAY...HELPING TO REBUILD
HEIGHTS AND DISPLACE THE THERMAL TROUGH EAST...WITH TEMPERATURES
RETURNING TO NEAR NORMAL VALUES. GIVEN THE DOWNSTREAM LOW THAT HAS
BEEN TRENDED MORE STACKED UP/STATIONARY...WILL LEAN TOWARD THE LESS
PROGRESSIVE ECMWF SOLUTION AND KEEP THE FORECAST COOL AND DRY
THROUGH EARLY NEXT WEEK.
&&
.AVIATION...ISSUED 1110 PM EST SUN MAR 12 2006
WIDESPREAD IFR CONDITIONS EXPECTED OVERNIGHT AS WARM FRONT OVER THE
OHIO VALLEY LIFTS NORTH ACROSS THE REGION 06-12Z AND STRONG LOW
PRESSURE SYSTEM OVER THE CENTRAL PLAINS MOVES INTO THE WESTERN OHIO
VALLEY. AS A RESULT ANTICIPATE MID LEVEL LAPSE RATE TO STEEPEN AND
2-3K WIND SHEAR TO INCREASE...AND ORGANIZED CONVECTION EXPECTED
DURING THE SAME TIME PERIOD. MAIN THREAT WILL BE HAIL...ALTHOUGH
SURFACE BASED STORMS COULD ADVECT INTO THE SOUTHERN PORTION OF THE
REGION FROM THE OHIO VALLEY. WIDESPREAD LIFR CIGS DEVELOPING AHEAD
OF WARM FRONT OVER NORTHERN OHIO AND JUST SOUTH OF DTW...AS A RESULT
ANTICIPATE A 3-5 HOUR WINDOW OF LIFT IN DTW AREA BEGINNING AROUND
06Z AND AROUND 10Z IN FNT/MBS AREA. IN ADDITION SHOWER AND
THUNDERSTORMS WILL MOVE INTO THE REGION WITH AREAS OF LIFT VSBYS AS
WELL.
ANTICIPATE CONVECTION TO BE MORE SCATTERED AHEAD OF COLD FRONT
12Z-18Z BUT SEVERE THREAT TO CONTINUE IN STRONG LOW LEVEL WIND FIELD
AND SURFACE BASED INVERSION ERODING. ANTICIPATE MVFR CONDITIONS
15-18Z...THEN BRIEF PERIOD OF IFR AS COLD FRONT SWEEPS THROUGH THE
REGION 18-22Z. DOWNWARD TRANSPORT OF MOMENTUM BEHIND COLD FRONT WILL
RESULT IN STRONG SURFACE WINDS...20 TO 30KTS THROUGH THE END OF THE
TAF PERIOD. CHANCE OF LIGHT SNOW MIXING WITH RAIN AFTER 03-04Z AS
STRONG COLD AIR ADVECTION CONTINUES BEHIND COLD FRONT...NO
ACCUMULATION EXPECTED AT THIS TIME THOUGH AS SURFACES WILL BE WARM
AND PCPN LIGHT AS MID LEVEL MOISTURE SCOURS OUT.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HIGH WIND WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-
MIZ076-MIZ082-MIZ083...4 PM MONDAY TO MIDNIGHT TUESDAY.
LAKE HURON...GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO
PORT HURON INCLUDING SAGINAW BAY...4 PM MONDAY TO 7 PM
TUESDAY.
GALE WARNING...LHZ462-LHZ463-LHZ464...7 PM MONDAY TO 7 AM
WEDNESDAY.
LAKE ST CLAIR...GALE WARNING...LCZ460...4 PM MONDAY TO 7 PM TUESDAY.
SMALL CRAFT ADVISORY...LCZ460...7 AM MONDAY TO 4 PM MONDAY.
MI WATERS OF LAKE ERIE...GALE WARNING...LEZ444...4 PM MONDAY TO
7 PM TUESDAY.
SMALL CRAFT ADVISORY...LEZ444...7 AM MONDAY TO 4 PM MONDAY.
&&
SHORT TERM...DG
LONG TERM....BRAVENDER
AVIATION.....GSS
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 439 PM EST SUN MAR 12 2006 MIZ047>049-053>055-060>063-068>070-075-076-082-083-131200- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 439 PM EST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALLOF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE REGION AFTER 2 AM. SOME THUNDERSTORMS MAY BE SEVERE FROM INTERSTATE 69 SOUTHWARD... WITH ISOLATED TORNADOS POSSIBLE. THUNDERSTORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR MINOR FLOODING. THUNDERSTORMS THAT DEVELOP AFTER 2 AM HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 60 MPH AND UP TO ONE INCH DIAMETER HAIL. THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH. A STRONG LOW PRESSURE SYSTEM WILL TRACK NORTHEAST OUT OF THE CENTRAL PLAINS TO THE WESTERN OHIO VALLEY...WHILE THE ASSOCIATED WARM FRONT PUSHES NORTH THROUGH SOUTHERN MICHIGAN...BRINGING MOIST UNSTALE AIR AND STRONG LOW LEVEL WIND SHEAR INTO THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL LINGER INTO MONDAY AS THE LOW PRESSURE SYSTEM PULLS A COLD FRONT THROUGH THE REGION. THE SLIGHT RISK OF SEVERE WEATHER WILL CONTINUE...WITH WIND GUSTS TO 60 MPH AND LARGE HAIL POSSIBLE THROUGH EARLY AFTERNOON. A HIGH WIND WATCH IS ALSO IN EFFECT FOR MONDAY AFTERNOON AND EVENING...PLEASE SEE THE LATEST WATCH PRODUCT /NPWDTX/ FOR DETAILS. LATER IN THE WEEK...THERE WILL BE A CHANCE OF ACCUMULATING SNOW ON THURSDAY AND THURSDAY NIGHT AS LOW PRESSURE TRACKS THROUGH THE OHIO VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-131200- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 439 PM EST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE REGION AFTER 2 AM. SOME THUNDERSTORMS MAY BE SEVERE FROM INTERSTATE 69 SOUTHWARD... WITH ISOLATED TORNADOS POSSIBLE. THUNDERSTORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR MINOR FLOODING. THUNDERSTORMS THAT DEVELOP AFTER 2 AM HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 60 MPH AND UP TO ONE INCH DIAMETER HAIL. THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH. A STRONG LOW PRESSURE SYSTEM WILL TRACK NORTHEAST OUT OF THE CENTRAL PLAINS TO THE WESTERN OHIO VALLEY...WHILE THE ASSOCIATED WARM FRONT PUSHES NORTH THROUGH SOUTHERN MICHIGAN...BRINGING MOIST UNSTALE AIR AND STRONG LOW LEVEL WIND SHEAR INTO THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL LINGER INTO MONDAY AS THE LOW PRESSURE SYSTEM PULLS A COLD FRONT THROUGH THE REGION. THE SLIGHT RISK OF SEVERE WEATHER WILL CONTINUE...WITH HEAVY RAINFALL AND SOME HAIL POSSIBLE THROUGH EARLY AFTERNOON. A SMALL CRAFT ADVISORY IS IN EFFECT FOR LAKE ST CLAIR AND FOR THE MICHIGAN WATERS OF LAKE ERIE FROM 7 AM MONDAY THROUGH 4 PM MONDAY. THEN A GALE WARNING IS IN EFFECT FOR ALL MARINE AREAS FROM LATE MONDAY AFTERNOON THROUGH TUESDAY NIGHT. PLEASE SEE /NSHDTX/ /GLFSC/ AND /GLFLH/ FOR DETAILS. LATER IN THE WEEK...THERE WILL BE A CHANCE OF ACCUMULATING SNOW ON THURSDAY AND THURSDAY NIGHT AS LOW PRESSURE TRACKS THROUGH THE OHIO VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT. GSS YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490893.